Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2008, 5:30 AM CDT for Borden County, Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 5:30 AM CDT (10:30 UTC)
- Expired
- Sep 12, 2008, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Dawson County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 121030 FFWMAF TXC033-115-121330- /O.NEW.KMAF.FF.W.0064.080912T1030Z-080912T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 AM CDT FRI SEP 12 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... BORDEN COUNTY IN WEST TEXAS... DAWSON COUNTY IN WEST TEXAS... * UNTIL 830 AM CDT * AT 524 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN DAWSON COUNTY ON S.H. 349. THE HEAVIEST OF THIS RAIN HAS MOVED INTO BORDEN COUNTY AND FLOODING IS EXPECTED. THIS RAIN WAS MOVING NORTHEAST AT 14 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... GAIL... LAMESA... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. LAT...LON 3292 10191 3293 10120 3255 10121 3253 10215 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:56 AM CDT, 34 minutes earlier.
Area forecast discussion, Sep 12, 4:56 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM CDT FRI SEP 12 2008
.DISCUSSION...
EARLY MORNING SATELLITE/RADAR IMAGERY SHOWS A BAND OF MODERATE TO
HEAVY RAIN SHOWERS...WITH ISOLATED EMBEDDED THUNDERSTORMS...
EXTENDING FROM THE BIG BEND REGION NORTHWARD THROUGH THE TRANS
PECOS REGION AND THE PERMIAN BASIN. SOME GOOD RAINFALL TOTALS
NOTED AROUND THE REGION UNDERNEATH THIS ACTIVITY...WE HAVE PICKED
UP 0.46 INCHES LOCALLY AT THE MIDLAND INTL AIRPORT SINCE MIDNIGHT.
SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE REGION AGAIN TODAY...
AND EXPECT ADDITIONAL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP AS LIFT INCREASES AHEAD OF APPROACHING
EMBEDDED SHORTWAVES. VERY HEAVY RAIN WILL BE POSSIBLE THROUGH THE
DAY...THE KMAF SPECIAL 06Z UPPER AIR SOUNDING TAKEN IN SUPPORT OF
HURRICANE IKE INDICATED A PW VALUE OF 1.97 INCHES. HAVE DECIDED TO
EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE ENTIRE CWFA
TODAY...AND WILL RUN THROUGH 00Z. HAVE GENERALLY GONE ABOVE MOS
GUIDANCE FOR POPS TODAY GIVEN THE PROGGED RICH MOISTURE/ADDITIONAL
APPROACHING LIFT. HAVE ALSO UNDERCUT GUIDANCE NUMBERS FOR HIGHS
YET AGAIN...GIVEN THE EXPECTED CLOUD COVER/RAIN.
HURRICANE IKE IS EXPECTED TO MAKE LANDFALL NEAR THE UPPER TEXAS
COAST LATE TONIGHT/EARLY SATURDAY MORNING. THE LATEST NHC TRACK
CONTINUES TO SHOW IKE MAKING A SHARP TURN NORTHWARD ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA SATURDAY AND SAT NIGHT...BEFORE
QUICKLY TRACKING NORTHEASTWARD ACROSS ARKANSAS SUNDAY. MOST OF THE
MOISTURE ASSOCIATED WITH IKE IS ANTICIPATED TO REMAIN WELL EAST OF
OUR CWA. HOWEVER...MODEL PROGS DO STILL SHOW SOME REMNANT MID
LEVEL MOISTURE ACROSS THE REGION SATURDAY AFTERNOON...SO LEFT A
CHANCE OF SHOWERS/TSTORMS IN THE FORECAST ACROSS MOST AREAS. SURFACE
FLOW WILL BECOME NORTHERLY SUNDAY AND MONDAY ON THE WESTERN SIDE
OF THE DEPARTING TROPICAL CYCLONE AS SURFACE RIDGING BUILDS INTO
THE CENTRAL PLAINS. THE SURFACE HIGH IS EXPECTED TO BUILD ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK. THIS WILL BRING COOLER TEMPERATURES AND DRY
WEATHER TO THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 80 68 82 65 / 60 40 30 40
CARLSBAD NM 82 62 84 60 / 60 30 20 20
DRYDEN TX 85 72 90 69 / 60 30 30 20
FORT STOCKTON TX 84 69 85 67 / 60 30 20 20
GUADALUPE PASS TX 81 60 78 59 / 50 30 20 20
HOBBS NM 81 64 85 64 / 60 40 30 20
MARFA TX 79 60 81 58 / 60 20 20 20
MIDLAND INTL AIRPORT TX 80 68 84 65 / 60 40 30 30
ODESSA TX 80 68 85 64 / 60 40 30 30
WINK TX 84 70 89 68 / 60 40 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON.
&&
72/21Hazardous weather outlook, Sep 12, 4:20 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 AM CDT FRI SEP 12 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 420 AM CDT FRI SEP 12 2008 /320 AM MDT FRI SEP 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HEAVY SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT ACROSS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE AREA TODAY. THE HIGHEST RAIN CHANCES WILL BE ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. ALSO RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR. ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN CHANCES WILL REMAIN HIGH INTO SATURDAY BUT THEN BEGIN TO DECREASE. RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE NEXT SEVERAL DAYS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:35 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Sep 11, 8:36 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 11, 9:55 PM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 11, 10:50 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 11, 11:21 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Sep 11, 11:32 PM CDT | Flash Flood Warning | MAF | Brewster | 5 hr |
| Sep 12, 1:32 AM CDT | Flash Flood Warning | MAF | Dawson, Martin | 4 hr |
| Sep 12, 1:41 AM CDT | Flash Flood Warning | MAF | Pecos | 5 hr |
| Sep 12, 2:53 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 12, 3:16 AM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Sep 12, 3:19 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 3:37 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 5 hr |
| Sep 12, 9:39 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 24 hr |
| Sep 12, 2:14 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.